Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 75, NWS Albuquerque, NM

July 13, 2022Catron County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 13, 2022, 12:49 PM MDT for Catron County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2022, 12:49 PM MDT (18:49 UTC)
Expired
Jul 13, 2022, 3:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Catron County, NM

The radar

The Holloman AFB radar (KHDX), 184 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WGUS55 KABQ 131849
FFWABQ
NMC003-132145-
/O.NEW.KABQ.FF.W.0075.220713T1849Z-220713T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1249 PM MDT Wed Jul 13 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Black burn scar in...
  South Central Catron County in west central New Mexico...

* Until 345 PM MDT.

* At 1249 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Black Burn Scar. Between 0.5 and 1.25 inches 
  of rain have fallen. The expected rainfall rate is 2 inches in 1 
  hour. Additional rainfall amounts of 0.25 to 0.75 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will impact Taylor Creek, 
Diamond Creek, South Diamond Creek and Hoyt Creek downstream to the 
East Fork Gila River as well as DD Bar Road, Links Road and Trails 
End Road. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Black Burn
           Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Black Burn Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of South Central Catron County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Black fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3341 10803 3343 10800 3339 10800 3331 10800
      3328 10800 3320 10800 3320 10810 3320 10813
      3320 10816 3322 10817 3325 10819 3327 10818
      3329 10814 3334 10810 3341 10806

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2 INCHES IN 1 HOUR

$$

LF
2 follow-up statements
357 
WGUS75 KABQ 132055
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
255 PM MDT Wed Jul 13 2022

NMC003-132145-
/O.CON.KABQ.FF.W.0075.000000T0000Z-220713T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron NM-
255 PM MDT Wed Jul 13 2022

...FLASH FLOOD WARNING FOR THE BLACK BURN SCAR REMAINS IN EFFECT 
UNTIL 345 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL CATRON COUNTY...

At 255 PM MDT, Doppler radar indicated that the showers and 
thunderstorms producing heavy rain over the Black Burn Scar have 
moved out of the burn scar area, but some light rain is still 
possible in the next hour. Between 0.5 and 1.25 inches of rain have 
fallen. Flash flooding is ongoing.

Excessive rainfall over the burn scar will impact Taylor Creek, 
Diamond Creek, South Diamond Creek and Hoyt Creek downstream to the 
East Fork Gila River as well as DD Bar Road, Links Road and Trails 
End Road. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Black Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Black Burn Scar.

Some locations that will experience flash flooding include...
  mainly rural areas of South Central Catron County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Black fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3341 10803 3343 10800 3339 10800 3331 10800
      3328 10800 3320 10800 3320 10810 3320 10813
      3320 10816 3322 10817 3325 10819 3327 10818
      3329 10814 3334 10810 3341 10806

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LF
958 
WGUS75 KABQ 132138
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
338 PM MDT Wed Jul 13 2022

NMC003-132148-
/O.EXP.KABQ.FF.W.0075.000000T0000Z-220713T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron NM-
338 PM MDT Wed Jul 13 2022

...FLASH FLOOD WARNING FOR THE BLACK BURN SCAR WILL EXPIRE AT 345 PM 
MDT THIS AFTERNOON FOR SOUTH CENTRAL CATRON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3341 10803 3343 10800 3339 10800 3331 10800
      3328 10800 3320 10800 3320 10810 3320 10813
      3320 10816 3322 10817 3325 10819 3327 10818
      3329 10814 3334 10810 3341 10806

$$

LF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 11:47 AM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 13, 11:47 AM MDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1147 AM MDT Wed Jul 13 2022

.AVIATION...
18Z TAF CYCLE
Persistent high pressure over the Four Corners will lead to a typical
monsoon pattern during the TAF period. While a slight downtick in
moisture is expected today, still expect storms to initiate over the
wrn and nrn high terrain, with additional development possible from
outflow boundary collisions. Relaxed flow aloft will lead to slow and
erratic storm motion with ne to sw direction favored. Any storms
that form near or at terminals will produce brief periods of IFR/MVFR
cigs/vsbys. Storm coverage anticipated to diminish aft 14/06Z.

12

&&

.PREV DISCUSSION...221 AM MDT Wed Jul 13 2022...
.SYNOPSIS...
Daily rounds of showers and thunderstorms continue for the
foreseeable future with the greatest coverage of showers and
thunderstorms favoring central and western New Mexico. Storm motions
will be slow and erratic, and the risk for flash flooding will
continue each day, especially on or near recent burn scars.
Otherwise, temperatures will generally be within a few degrees of
normal.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
Scattered showers and isolated short lived thunderstorms persist
early this morning along and south of I-40 and continue to drift to
the south. Models show this activity waning by 6-7 am. The upper
high center near the Four Corners this morning may shift a little to
the east Thursday and over southern Colorado/northern New Mexico. A
weak surface lee trough will remain in place. Guidance generally not
as enthusiastic generating afternoon convection today, and even pops
were somewhat lower overall for this afternoon/evening. The NAM12
has most of the activity this evening focused over western New
Mexico with some sparser activity over the east central and
southeast, and more areal coverage Thursday central and west.
Despite the slightly lower pops, any storm could still produce heavy
rain which could lead to flash flooding. Highs today and Thursday
will range from a few degrees below to a few degrees above normal.

LONG TERM...(THURSDAY NIGHT WEDNESDAY)...
A very persistent pattern continues in the long-term period with the
H5 high building over the western CONUS and moving little through at
least the middle of next week. Despite this strong high's presence,
there is no influx of drier air to scour out the moisture. Thus,
moisture values will remain high with PWATs over an inch which is
about 1 to 2 standard deviations above normal. This moisture will be
recycled on a daily basis, and each day throughout the long-term
period will feature scattered to numerous storms. As usual, they will
develop first across the mountainous terrain by early afternoon
before becoming more widespread over lower elevations as the day
progresses. Most widespread coverage will favor central and western
NM with the eastern plains likely seeing more isolated coverage. Due
to the high's nearby presence, storm motions will be slow and erratic
which will only contribute to the flash flooding threat, especially
on or near recent burn scars.

15

&&

.FIRE WEATHER...
Not much change in the forecast for the next 7 days. The upper high
center will wobble around the Four Corners region, southern Colorado
and northern New Mexico. Moisture will remain trapped under the
upper high circulation, therefore look for afternoon and evening
showers and thunderstorms each day but with subtle day to day
changes in storm motion and areal coverage. Storms will generally
form over the western and northern high terrain then drift into the
lower elevations slowly and erratically with potential for
additional development along outflow boundaries. Any storm will be
capable of producing heavy rain which could result in flash
flooding. Areas of fair to poor ventilation today through Sunday
will be most likely over western and central New Mexico. High
temperatures through the middle of next week will be within a few
degrees of normal over western New Mexico and several degrees warmer
than normal over the eastern plains.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:03 PM MDTSpecial Weather StatementABQMora27 min
Jul 12, 6:15 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel4 hr
Jul 12, 6:20 PM MDTAreal Flood AdvisoryABQMora, Rio Arriba, San Miguel, Santa Fe3 hr
Jul 12, 6:39 PM MDTSpecial Weather StatementABQLos Alamos36 min
Jul 12, 6:44 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe2 hr
Jul 12, 6:44 PM MDTSpecial Weather StatementABQBernalillo16 min
Jul 12, 6:52 PM MDTAreal Flood AdvisoryABQBernalillo113 min
Jul 12, 7:16 PM MDTSpecial Weather StatementABQSanta Fe29 min
Jul 12, 7:21 PM MDTFlash Flood Warning Considerable damage threatABQLos Alamos, Sandoval, Santa Fe4 hr
Jul 12, 8:07 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe113 min
Jul 12, 9:19 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval116 min
Jul 12, 10:40 PM MDTAreal Flood AdvisoryABQChaves, De Baca2 hr
Jul 12, 11:06 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe114 min
Jul 13, 1:16 PM MDTAreal Flood AdvisoryABQCatron, Cibola, Socorro119 min
Jul 13, 2:09 PM MDTAreal Flood AdvisoryABQCibola, McKinley111 min
Jul 13, 2:13 PM MDTSpecial Weather StatementABQ32 min
Jul 13, 2:33 PM MDTAreal Flood AdvisoryABQCibola117 min
Jul 13, 4:33 PM MDTAreal Flood AdvisoryABQCatron117 min
Jul 13, 4:36 PM MDTAreal Flood AdvisoryABQSocorro114 min
Jul 13, 5:37 PM MDTAreal Flood AdvisoryABQSanta Fe113 min
Jul 13, 5:39 PM MDTSpecial Weather StatementABQSanta Fe36 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.